Texas, 2020

Hail in Texas, April 11, 2020

April 11, 2020 · NWS AMA · 1 event in 1 county or zone

Scattered thunderstorms developed during the late afternoon in a moist and unstable airmass along and east of a stalled northeast-to-southwest-oriented dryline. Severe hail was reported from one thunderstorm in the southeast Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Scattered thunderstorms developed during the late afternoon in a moist and unstable airmass along and east of a stalled northeast-to-southwest-oriented dryline. Severe hail was reported from one thunderstorm in the southeast Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 11, 4:03 PM CST, 22 minutes earlier.

Area forecast discussion, Apr 11, 4:03 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
503 PM CDT Sat Apr 11 2020

.DISCUSSION...
Lots of weather coming over the next 3 days. First and of most
immediate concern is the severe weather threat across our southeast
zones through early this evening. A northeast to southwest oriented
dryline has stalled over the southeast TX Panhandle this afternoon
and is prominently displayed on latest radar imagery. Scattered
showers and tstms have developed just to the east of this boundary.
A few storms will have the potential to become severe, with large
hail to around ping pong ball or golf ball size, damaging winds,
and perhaps a tornado or two the primary hazards. The severe
weather threat is expected to diminish by mid evening with the
loss of daytine heating.

Attention then turns to the north where a strong cold front was
located across central Wyoming and northern Nebraska. This cold
front is forecast to dive southward and move through the OK and TX
Panhandles Sunday morning with strong north winds and falling
temperatures in its wake. Much of the forecast area will likely
have early highs on Sunday, then falling temperatures in the post
frontal airmass. In addition, the combination of strong cold air
advection and a post surface cold frontal steep pressure gradient
will likely lead to surface winds reaching into Wind Advisory
criteria across most of the area on Sunday, possibly even High
Wind Warning criteria in some locations. Therefore, some sort of
wind highlight will likely be needed on Sunday.

Below normal temperatures are expected for Sunday through Wednesday.
As far as precipitation prospects are concerned, NBM consensus
pops were utilized for Monday through Saturday. Wintry precipitation
now appears more likely mainly late Monday afternoon through Tuesday
morning based on latest models. An upper level shortwave trof is
progged to zip across the southern high plains Monday night and
Tuesday morning, and will bring a threat for light snow to the
area. Given lack of strong upslope flow and strong isentropic
lift, snowfall accumulations should remain on the light side at
this time, generally ranging on the order of less than one inch
across the far southeast Texas Panhandle up to around 3 inches
across the western OK Panhandle and far northwest TX Panhandle.
Confidence is low with respect to the snowfall accumulations this
far out in time. Further refinements to the forecast are expected
as time gets closer. However, will comment that it does appear
likely that a Winter Weather Advisory may become necessary for at
least parts of the area for Monday night into Tuesday morning.
Improving conditions are slated for the region Tuesday afternoon,
with generally dry weather anticipated beginning Tuesday night
through the end of the extended periods.

02

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                48  57  25  43  27 /   0   5   5  20  60
Beaver OK                  43  52  21  45  24 /  20   5   5  10  40
Boise City OK              38  45  18  39  22 /   0   5  10  30  70
Borger TX                  49  53  27  45  28 /   5   5   5  20  60
Boys Ranch TX              44  56  24  45  26 /   5   5   5  30  60
Canyon TX                  46  58  24  45  26 /   0   5   5  20  60
Clarendon TX               49  61  27  45  29 /  30   5   0  10  50
Dalhart TX                 39  53  21  42  21 /   0  10   5  30  70
Guymon OK                  41  46  20  42  24 /   5   5   5  20  50
Hereford TX                44  60  24  45  25 /   0   5   5  20  60
Lipscomb TX                47  55  24  45  27 /  30   5   5   5  50
Pampa TX                   49  54  24  43  26 /  10   5   0  10  60
Shamrock TX                48  62  27  47  29 /  50   5   0   5  50
Wellington TX              49  66  28  48  29 /  40   5   0   5  50

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Apr 11, 3:17 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
417 PM CDT Sat Apr 11 2020

OKZ001>003-TXZ001>020-317-121100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
417 PM CDT Sat Apr 11 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible this afternoon and early evening across
the eastern sections of the Oklahoma and Texas Panhandles. A few
storms will have the potential to become severe, with large hail,
damaging winds, and isolated tornadoes the primary hazards. A
Tornado Watch remains in effect for Donley and Collingsworth
counties in the southeast Texas Panhandle until 10 PM CDT this
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sustained north winds around 35 mph with gusts around 50 to 55 mph
are expected Sunday behind a strong cold front. A Wind Advisory
may become necessary for most of the Oklahoma and Texas Panhandles
on Sunday.

Accumulating snowfall will be possible across the Oklahoma and
Texas Panhandles Monday night through Tuesday morning. Light
snowfall accumulations on the order of 1 to 3 inches will be
possible during this time period, with the highest totals expected
across the western Oklahoma Panhandle and the northwest Texas
Panhandle.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be necessary late this afternoon
into early this evening across the southeast Texas Panhandle.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state, and CDC
guidelines.

02

The radar

The Altus AFB radar (KFDR), 124 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Collingsworth

When
April 11, 4:25 PM CST
Where
Collingsworth County, 1.49 mi SSE of Wellington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.830, -100.210

One inch hail was reported between County Roads X and Y on U.S. Highway 83.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877910.